Alabama, 2010

Hail and Damaging Winds in Alabama, July 13, 2010

July 13, 2010 · NWS HUN · 4 events in 3 counties and zones

A complex of thunderstorms pushed eastward through north Alabama during the late morning and early afternoon hours. A bow echo produced damaging winds in Morgan County, tearing a roof off of a home and knocking a tree on another home.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A complex of thunderstorms pushed eastward through north Alabama during the late morning and early afternoon hours. A bow echo produced damaging winds in Morgan County, tearing a roof off of a home and knocking a tree on another home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 10:15 AM CST, 10 minutes earlier.

Area forecast discussion, Jul 13, 10:15 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT TUE JUL 13 2010

.UPDATE...
EXPANDED LIKELY COVERAGE TO REST OF ALABAMA COUNTIES.

&&

.DISCUSSION...
MORE CONVECTION WAS AFFECTING THE TENNESSEE VALLEY THIS MORNING...AS
A LINE OF SHOWERS/THUNDERSTORMS SWEEPS ACROSS NW ALABAMA. THIS LINE
AS OF 11 AM EXTENDED FROM LAWRENCEBURG TN...TO THE QUAD CITIES AND
EAST WEST OF RUSSELLVILLE. OTHER ACTIVITY WAS FORMING...WITH THE
STRONGEST STORMS WEST OF SCOTTSBORO AND DECATUR.

THE LOCAL SOUNDING FROM THE REDSTONE ARSENAL HAD 1.5 INCHES OF
PRECIP WATER...DRIER THAN YESTERDAY'S PLUS 2 INCH READINGS. HOWEVER
2.2 INCHES PW AMOUNTS WERE NOTED NORTH OF HERE AT NASHVILLE...IN
DEEPER MOISTURE. THE INFRARED/WATER VAPOR LOOP CONFIRMS THIS...WITH
A VORT MAX MOVING ACROSS NE MS/TN BORDER. EXTENSIVE CLOUDS THUS FAR
HAVE KEPT TEMPS DAMPED IN THE MID 70S OVER NW ALABAMA...WITH
MID/UPPER 80S TOWARD FT PAYNE.

NEEDLESS TO SAY...CONDITIONS ARE BECOMING MORE UNSTABLE OVER OUR
EASTERN AREAS. THUS...SEVERE T-STORM WATCH #464 WILL BE ACTIVE FOR
THE LOCATIONS EAST OF THE QUAD CITIES UNTIL 6 PM.

HAVE ALREADY MADE CHANGES TO THE FORECAST FOR THIS AFTERNOON...
MAINLY REGARDING RAIN CHANCES. HAVE INCREASED POPS TO LIKELY FOR THE
REMAINDER OUR ALABAMA COUNTIES...AND THE CATEGORICAL FOR OUR
TENNESSEE COUNTIES. HAVE LEFT TEMPS AS IS FOR NOW...AS A DECREASE OF
CLOUDS WILL ALLOW TEMPS TO WARM BACK INTO THE 80S.

&&

.AVIATION...   /12Z ISSUANCE/
THOUGH TIMING IT IS A TRICKY PROSPECT...IT APPEARS PRETTY LIKELY
THAT SHRA/TSRA WILL IMPACT BOTH TERMINALS AT SOME POINT TODAY. FIRST
WAVE WILL PROBABLY MISS BOTH SITES...BUT MIGHT GET CLOSE TO KMSL SO
WILL START OFF THE TAF WITH VCSH. FCST BRINGS IN SHRA PREVAILING
AROUND MIDDAY WITH VCTS AND CB...WITH A 4-HR TEMPO FOR MVFR VISBY
AND CIGS DURING THE AFTN. STRAY SHRA/TSRA CANNOT BE RULED OUT AFTER
MID-AFTN...BUT THAT IS TOO TOUGH TO TIME THIS FAR OUT...AND WILL
JUST INCLUDE A CB MENTION. SKIES SHOULD BEGIN TO CLEAR AROUND
SUNSET...AND WITH LIGHT WINDS...THAT SHOULD SET THE STAGE FOR
PREVAILING MVFR VISBY AT BOTH SITES AFTER MIDNIGHT. WILL INCLUDE IFR
VISBY AT KMSL BASED ON USUAL CLIMATOLOGICAL TRENDS.
&&

.PREV DISCUSSION...  /ISSUED 338 AM CDT TUE JUL 13 2010/

SHORT TERM...THROUGH THURSDAY...
CONDITIONS ARE QUIET AND SKIES ACTUALLY MOSTLY CLEAR ACROSS THE
CENTRAL TENN VALLEY THIS MORNING. FOR MUCH OF YESTERDAY AND NOW
TODAY...CONVECTION HAS SEEMED VERY CONTENT TO REMAIN BURIED IN WSWLY
FLOW JUST ACROSS THE BORDER IN WRN/MID TN. THERE IS A WEAK W-E
ORIENTED CONVERGENCE AXIS FROM NW AL INTO THE CAROLINAS...BUT SFC
ANALYSIS IS OTHERWISE UNREMARKABLE. A FAIRLY ROBUST TROUGH--THE MAIN
PLAYER IN THE 1ST 24 HRS OF THE FCST--EXTENDS FROM THE LWR GRT LKS
BACK INTO THE RED RIVER VALLEY.

IT IS TOUGH TO BE TOO OPTIMISTIC ABOUT RAIN CHANCES TODAY GIVEN HOW
SPARSE THE ACTIVITY HAS BEEN TO THIS POINT AND HOW CONCENTRATED IT
HAS BEEN JUST TO THE NORTH. DESPITE THE TROUGH POISED TO SWING THRU
THE AREA LATE TODAY AND THE EXPECTED MOISTURE AVAILABILITY...GFS MOS
POPS ARE SURPRISINGLY LOW /ONLY AROUND 60 PCT/. EVEN THE TYPICALLY-
WET LOCAL WRF IS RELATIVELY DRY FOR TODAY. GIVEN THESE FACTORS AND
UNIMPRESSIVE MOISTURE TRANSPORT...WILL GO NO HIGHER THAN THAT GFS
MOS FOR POPS...TAPERING TO CATEGORICAL POPS ACROSS SRN MID TN AND
CHANCE POPS S AND E OF HSV. WILL STICK CLOSE TO MOS CONSENSUS FOR
HIGHS AS WELL IN ANTICIPATION OF DECENT SUNSHINE. THIS LIKELY MEANS
A MORE UNSTABLE ENVIRONMENT COINCIDENT WITH STILL-DECENT DEEP LAYER
SHEAR. SPC DAY 1 OUTLOOKS THE AREA IN A SLT RISK FOR MAINLY WIND DMG
WHICH APPEARS QUITE REASONABLE.

THE TROUGH SHOULD BE CROSSING THE AREA LATE AFTN/EARLY EVENING SO
CONVECTION WILL LINGER INTO THE EVENING HRS...BEFORE MOSTLY
DISSIPATING/EXITING THE CWFA.

THE MIDDLE OF THE WEEK WILL BE A RETURN TO THE HEAT AS THE 596+ DAM
HIGH ROLLS EWD...ENDING UP CENTERED OVER THE MID-SOUTH THURSDAY.
STILL COULD SEE A FEW SHRA/TSRA WEDNESDAY AMIDST THE N/NW FLOW...BUT
HOT CONDITIONS WILL STILL BE THE RULE WITH HIGHS AT LEAST IN THE MID
90S. MORE SUBSTANTIAL SUBSIDENCE WILL SET UP THURSDAY UNDER THE
HIGH. SOUNDINGS INDICATE ENOUGH OF AN INVERSION TO REMOVE POPS FROM
THE FCST...AND MOS CONSENSUS CONSISTENTLY BRINGS HIGHS INTO THE UPR
90S. UNFORTUNATELY...THE LOWER LEVELS WILL STILL BE QUITE MOIST
DURING THIS TIME FRAME...SO EVEN DIURNAL MIXING WILL NOT LOWER THE
HIGH DEWPOINTS BY MUCH. HEAT INDICES LOOK MARGINAL ATTM FOR A HEAT
ADVISORY WEDNESDAY...BUT CONFIDENCE IS HIGHER FOR THURSDAY. FEEL IT
IS TOO EARLY TO ISSUE AN ADVY ATTM...BUT WILL BEGIN TO ADDRESS THE
HEAT SITUATION IN THE MORNING HWO.

LONG TERM...FRIDAY THROUGH MONDAY...
THE WORST OF THE HEAT WILL NOT LAST LONG...AS A POTENT UPPER LOW
OVER ONTARIO DROPS A SHORTWAVE INTO THE MID-MS VALLEY...CAUSING THE
RIDGE TO ERODE AND RETROGRADE INTO THE SRN PLAINS. SCTD SHRA/TSRA
SHOULD RETURN FRIDAY-SATURDAY AS THE TROUGH AXIS PIVOTS THROUGH THE
AREA...AND WHILE IT WILL NOT EXACTLY FEEL COOL...HIGH TEMPS WILL
RETREAT BACK INTO THE LOWER-MID 90S. HOWEVER...DESPITE A DIVERGENCE
IN MODEL SOLNS...THERE IS GOOD AGREEMENT THAT RIDGING WILL BUILD
BACK INTO THE AREA EARLY NEXT WEEK.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE...RSB
AVIATION...JE23
PREV DISCUSSION...BCC
Hazardous weather outlook, Jul 13, 4:00 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT TUE JUL 13 2010

ALZ001>010-016-TNZ076-096-097-131800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
500 AM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY...WITH
GREATEST THUNDERSTORM COVERAGE NORTH OF THE TENNESSEE RIVER. VERY
HEAVY RAINFALL IS LIKELY IN THE STORMS. ALSO...SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH DAMAGING WINDS POSSIBLE. THE
THUNDERSTORM ACTIVITY WILL TAPER OFF AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ALTHOUGH AN ISOLATED THUNDERSTORM IS STILL POSSIBLE ON WEDNESDAY...
THE FOCUS WILL SHIFT TO HEAT FOR THE SECOND HALF OF THE WORK WEEK.
THE COMBINATION OF HOT DAYTIME TEMPERATURES AND A CONTINUED MOIST
AIRMASS WILL LEAD TO HEAT INDEX VALUES BETWEEN 100 AND 105 ON
WEDNESDAY...AND 100 TO 110 ON THURSDAY.

THUNDERSTORM CHANCES RETURN TO THE FORECAST EACH DAY STARTING
FRIDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
REMAIN ALERT TO THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS
TODAY. FORMAL ACTIVATION CANNOT BE RULED OUT TODAY...BUT IS NOT
ANTICIPATED TO BE NEEDED AFTER TODAY.

JE

In the hours before

Special weather statement, Jul 13, 9:35 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1035 AM CDT TUE JUL 13 2010

ALZ001-002-004-131615-
COLBERT-LAUDERDALE-LAWRENCE-
1035 AM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...LAUDERDALE AND LAWRENCE
COUNTIES UNTIL 1115 AM CDT...

AT 1031 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR PRIDE LANDING...OR NEAR TUSCUMBIA...MOVING
EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TUSCUMBIA.
  MUSCLE SHOALS...SHEFFIELD.
  SPRING VALLEY.
  LEIGHTON...FORD CITY.
  TOWN CREEK...RED BANK.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3487 8727 3460 8729 3466 8787 3486 8785
TIME...MOT...LOC 1535Z 273DEG 22KT 3474 8776

RSB
Special weather statement, Jul 13, 9:53 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1053 AM CDT TUE JUL 13 2010

ALZ003-131700-
FRANKLIN-
1053 AM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL NOON CDT...

AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VINA...OR NEAR RED BAY...MOVING EAST AT 25
MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ATWOOD...DEMPSEY.
  HODGES...BELGREEN.
  DUKETON...ROCKWOOD...ISBELL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3450 8815 3450 8753 3431 8754 3432 8811
      3433 8817
TIME...MOT...LOC 1553Z 278DEG 21KT 3440 8808

RSB
Special weather statement, Jul 13, 10:20 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1120 AM CDT TUE JUL 13 2010

ALZ009-010-131700-
DE KALB-JACKSON-
1120 AM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND JACKSON COUNTIES UNTIL
NOON CDT...

AT 1114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUTTON...OR 5 MILES EAST OF SCOTTSBORO...
MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PISGAH...ROSALIE.
  HENAGAR...BEATY CROSSROADS...IDER.
  HAMMONDVILLE...SULPHER SPRINGS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3455 8599 3473 8603 3481 8556 3459 8552
TIME...MOT...LOC 1620Z 261DEG 23KT 3465 8590

RSB

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 13, 10:25 AM CST to 10:30 AM CST
Where
Franklin County, 1.32 mi WNW of Phil Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
34.360, -87.720

Thunderstorm winds partially knocked down a wall and portions of a roof of an unfinished barn being constructed. At least two trees were blown down or uprooted in the area.

Thunderstorm Wind, Morgan

When
July 13, 11:10 AM CST to 11:20 AM CST
Where
Morgan County, 0.69 mi N of Danville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.430, -87.080

A roof was peeled off a home along North Johnson Chapel Road.

Thunderstorm Wind, Morgan

When
July 13, 11:15 AM CST to 11:25 AM CST
Where
Morgan County, 2.07 mi S of Oak Ridge
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.450, -87.000

A large tree fell on a house along Forrest Chapel Road. A woman, child and baby inside fortunately escaped unharmed.

Hail, Cullman

When
July 13, 11:48 AM CST to 11:58 AM CST
Where
Cullman County, Holly Pond
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.170, -86.620

Quarter sized was reported in Holly Pond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252504, 243948, 243950, 243952.